Medication reactions: Tips to bear in mind

Each individual reacts to medications in a different way. One individual can develop a rash while taking a certain medication while another who takes the same drug will have no adverse reaction.

Remember that all medications have the potential to trigger side effects but only a few of these adverse reactions are allergic. Whether allergic or not, the reactions to medications can range from mild to life-threatening.

When taking medications, it is vital to follow the instructions given by the doctor. If any side effects occur or a drug allergy is suspected, consult a doctor. In case the symptoms are severe, seek medical care right away.

Medication reactions
Most cases of allergic reactions typically manifest within hours up to 2 weeks after the medication was taken and many individuals react to a medication in which they were exposed previously.

Allergic reaction

The allergy symptoms are triggered by a chain reaction that starts in the immune system. The immune system controls how the body protects itself.  A particular medication is identified by the immune system as a threat, thus producing antibodies to the drug. These antibodies release chemicals that trigger an allergic reaction.

Most cases of allergic reactions typically manifest within hours up to 2 weeks after the medication was taken and many individuals react to a medication in which they were exposed previously. Nevertheless, rashes can manifest up to 6 weeks after starting certain types of medications.

What is anaphylaxis?

A severe allergic reaction is called anaphylaxis. The symptoms of this reaction include facial or throat swelling, hives, lightheadedness, wheezing, vomiting and shock.

Most cases of anaphylaxis occur within an hour of taking a medication or an injection of the medication, but oftentimes the reaction can start several hours later. It is vital to seek immediate medical care if anaphylaxis is suspected since it can result to death.

Antibiotics are the common cause of anaphylaxis but recently, even monoclonal antibodies and chemotherapy drugs can induce this severe reaction. In rare cases, blisters can develop as a result of drug rash. The blisters might indicate a serious complication known as Stevens-Johnson syndrome in which the surfaces of the lips, eyes, mouth and genital area are eroded.

Non-allergic reactions

The symptoms of a non-allergic reaction of medications tend to vary, depending on the type of medication used. Individuals who are treated with chemotherapy often experience hair loss and vomiting. Others experience flushing, drop in the blood pressure and itchiness from intravenous dyes used in CT scans.

There are certain medications that can irritate the intestines which causes diarrhea and stomach cramping. Those who are using ACE inhibitors for high blood pressure can develop cough or swelling of the face and tongue.

Precautions

It is vital to inform the doctor about any adverse reaction experienced by the individual while taking the medication. He/she must keep a list of any drugs currently taking and a special note if there were any previous reactions to specific medications.

When to consult a doctor

If the individual has a history of medication reactions or experienced a serious reaction to a particular drug, an allergist should be consulted so that a suitable treatment plan can be started.

Leave a Comment

Your email address will not be published.

Scroll to Top